Duloxetine and Angiotensin II Receptor Blocker Combination Potentially Induce Severe Hyponatremia in an Elderly Woman

Intern Med. 2019 Jun 15;58(12):1791-1794. doi: 10.2169/internalmedicine.2059-18. Epub 2019 Feb 25.

Abstract

We encountered a case of syndrome of inappropriate antidiuretic hormone secretion (SIADH) caused by duloxetine, serotonin and norepinephrine reuptake inhibitor (SNRI). A 74-year-old woman complaining of severe lethargy was transferred to our emergency department. Her serum sodium level was 109 mEq/L. Plasma hypo-osmolality with urine normo-osmolality was observed, indicating SIADH. Her essential hypertension had long been treated with telmisartan, and she had just started duloxetine 20 mg/day for chronic musculoskeletal pain 4 days prior to admission. On prescribing duloxetine in the primary care setting, clinicians should be aware of the possibility of duloxetine-induced hyponatremia, particularly in combination with telmisartan.

Keywords: SIADH; chronic musculoskeletal pain; duloxetine; hyponatremia; primary care setting.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Angiotensin II Type 1 Receptor Blockers / administration & dosage
  • Angiotensin II Type 1 Receptor Blockers / adverse effects*
  • Calcium Channel Blockers / administration & dosage
  • Calcium Channel Blockers / adverse effects*
  • Duloxetine Hydrochloride / administration & dosage
  • Duloxetine Hydrochloride / adverse effects*
  • Female
  • Humans
  • Hyponatremia / chemically induced*
  • Inappropriate ADH Syndrome / chemically induced*

Substances

  • Angiotensin II Type 1 Receptor Blockers
  • Calcium Channel Blockers
  • Duloxetine Hydrochloride